Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Atlanta, GA

April 6, 2003DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 6, 2003, 6:50 PM EDT for DeKalb County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 6:50 PM EDT (22:50 UTC)
Expired
Apr 6, 2003, 7:15 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062250
SVRATL
GAC089-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRESHAM PARK...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AVONDALE
ESTATES...BELVEDERE PARK...CANDLER-MCAFEE...DECATUR...GRESHAM PARK...
PANTHERSVILLE AND SCOTTDALE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 35 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3370 8436 3364 8429 3366 8409 3381 8428

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:34 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 3:34 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT SUN APR  6 2003

.OVERVIEW...STRONG SPRING STORM WILL MEANS BUSY WEATHER NEXT FEW DAYS.
MAIN POTENTIAL WILL BE LOCALLY HEAVY RAINFALL...BUT ISOLATED SEVERE
THREAT IS NOT OUT OF THE QUESTION. AS UPPER RIDGE BREAKS DOWN IN FAR
EASTERN NORTH ATLANTIC...WESTERN U.S. TROUGH WILL SHARPLY DIG INTO
THE SOUTHEAST U.S. THROUGH THE MIDDLE OF THE WEEK. UKMET/ECWMF/GFS
ALL AGREE WITH THIS AND TELECONNECTIONS SUPPORTS IT SO WILL GO WITH
IT. THIS MEANS A WARM AND HUMID START TO THE WEEK WITH SHOWERS AND
STORMS FOLLOWED BY LOW CLOUDS AND CHILLY TEMPS FOR THE MIDDLE AND
END OF THE WEEK. DRY WEATHER...SUNSHINE...AND WARMING TEMPS CAN BE
EXPECTED FOR NEXT WEEKEND.

.SHORT TERM...VERY TOUGHT FORECAST. LATEST SURFACE ANALYSIS
INDICATED DEWPOINT WARM FRONT JUST SOUTH OF ATL TO AHN. THIS
BOUNDARY WILL ONLY CREEP NORTH OVERNIGHT.  CONVECTION IN MS AND
WESTERN AL ASSOCIATED WITH MID LEVEL SHORT WAVE WILL PUSH INTO NORTH
GA TONIGHT. ANY CONVECTION THIS EVENING WILL BE ISOLATED DUE TO
LIMITED FORCING. AS CONVECTION SETS UP NEARLY PARALLEL TO UPPER FLOW
OVERNIGHT...EXPECT CONVECTION TO TRAIN ACROSS NORTHWEST GA...BUT
HARD TO GET A HANDLE ON EXACTLY WHERE. THEREFORE...WILL ISSUE A
FLOOD POTENTIAL OUTLOOK...BUT NO FLASH FLOOD WATCH AT THIS TIME.
WILL LEAVE FOR LATER SHIFTS TO REFINE. FFG IS IN THE 2-3 INCH RANGE.
BEST PE VALUES (ABOVE 1.5 INCHES) AND UVV WILL BE ALONG AND NORTH OF
I-20 TONIGHT...SO WILL HIT NORTH HARD FOR POPS...BUT ONLY CHC IN
MIDDLE GA. AS FOR SEVERE THREAT...CAN NOT RULE IT OUT. CAPES SHOULD
BE IN THE 500 TO 1000 RANGE TONIGHT...BUT WILL DROP BELOW 500 AFTER
MIDNIGHT. SHOWALTER WILL BE 0C TO -2C AND LI WILL BE 0C TO -2C. FEEL
AN ISOLATED SVR STORM IS POSSIBLE IN FAR WESTERN GA ESPECIALLY.

CONVECTION WILL PUSH ACROSS CWA MONDAY...WITH BEST CHANCES IN THE
MORNING. CAN NOT RULE OUT ISOLATED AFTERNOON CONVECTION AS
ATMOSPHERE WILL BE UNSTABLE.

AS STRONG SYSTEM DIGS INTO THE REGION LATE MONDAY NIGHT AND
TUE...ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL PUSH ACROSS CWA.
WITH SFC FRONT STALLED ACROSS NORTH CWA...FEEL WIDESPREAD RAIN EVENT
IS LIKELY TUE. LOCALLY HEAVY RAIN POSSIBLE ESPECIALLY IN MIDDLE GA.
THUNDERSTORM THREAT WILL BE CONFINED TO MIDDLE GA.

LOW PRESSURE AND COLD FRONT WILL FINALLY PUSH THRU CWA LATE
TUE...MEANING RAIN CHANCES WILL DIMINISH AND COLDER WEATHER WILL
MOVE IN.

AS FOR TEMPS...WILL GO ABOVE GUIDANCE FOR LOWS TONIGHT BASED ON SFC
DEWPOINTS WELL INTO THE 60S IN THE SOUTH AND WAA. WILL CONTINUE WITH
WARM TEMPS UNTIL TUE WHEN COLD FRONT ARRIVES. THEREFORE...PREFER
WARM GUIDANCE UNTIL TUE.

.EXTENDED...MUCH COOLER WEATHER WILL BE WITH US WED/THU WITH LOTS OF
CLOUDS AND SOME ISOLATED DAYTIME SHOWERS DUE TO COLD POOL ALOFT.

DRY WEATHER WITH A WARMING TREND FRI THRU SUN.

.PRELIMINARY POINT TEMPS/POPS...

KATL 62 74 59 68 / 70 60 30 70
KAHN 59 73 58 65 / 70 60 20 70
KGVL 59 72 56 63 / 70 60 20 60
KRMG 59 75 56 68 / 99 60 50 50
KCSG 65 78 63 73 / 30 40 50 80
KMCN 65 78 63 73 / 30 40 30 80

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 NOEL
Hazardous weather outlook, Apr 6, 10:55 AM EDT, 7 hours 55 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-062045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND
TONIGHT.

.SYNOPSIS...
A STATIONARY FRONT ACROSS CENTRAL TO SOUTH GEORGIA...WILL DRIFT
NORTH AS A WARM FRONT THROUGH TONIGHT. SURFACE LOW PRESSURE OVER THE
MID U.S. WILL MOVE TO THE TENNESSEE AND OHIO VALLEYS THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS. A TORNADO WILL ALSO BE
POSSIBLE. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE WEST
OF A LINE FROM THOMASTON TO ATHENS TO GAINESVILLE. THE BEST TIME FOR
SEVERE WEATHER WILL BE AFTER 4 PM.

.DISCUSSION...
MOISTURE AND INSTABILITY WILL BE ON THE INCREASE THROUGHOUT THE DAY.
CAPES ARE EXPECTED TO BECOME 1000 TO 1500 WITH LIFTED INDICES OF
MINUS 1 TO MINUS 4. ALSO...A SHORT WAVE IS EXPECTED TO MOVE ACROSS
THE AREA ALONG WITH A HIGH LEVEL JET MAX. THESE FACTORS WILL ENHANCE
THE POSSIBILITY FOR SEVERE WEATHER FROM LATE THIS AFTERNOON AND INTO
TONIGHT.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.

.OTHER HAZARDS...
SOME URBAN AND SMALL STREAM FLOODING IS EXPECTED WHILE SOME RIVER
FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS OF ONE HALF TO ONE
AND ONE HALF INCHES ARE EXPECTED ACROSS NORTH GEORGIA. MUCH OF THIS
RAINFALL WILL OCCUR TONIGHT AND COULD FALL IN A SHORT AMOUNT OF TIME.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF NORTH
AND CENTRAL GEORGIA ON MONDAY. THERE WILL ALSO BE A CHANCE OF URBAN
AND SMALL STREAM FLOODING...ALONG WITH RIVER FLOODING...INTO MID
WEEK.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 6, 3:02 PM EDT, 3 hours 48 minutes before
GAZ086-061930-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT SUN APR 6 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING...
HEAVY RAIN AND GUSTY WINDS IN EMANUEL COUNTY UNTIL 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN EAST CENTRAL EMANUEL COUNTY...SLOWLY MOVING
NORTHEAST AT 5 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 6, 4:36 PM EDT, 2 hours 14 minutes before
GAZ032-062100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN APR 6 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING...
HEAVY RAIN AND GUSTY WINDS IN COBB COUNTY UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POWDER SPRINGS...MOVING NORTHEAST AT 20 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 6, 6:32 PM EDT, 18 minutes before
GAZ033-043>046-055-062300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT SUN APR 6 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND HEAVY RAIN IN
CLAYTON...ROCKDALE...DOUGLAS...DEKALB AND FULTON COUNTIES UNTIL 700
PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN FULTON...NORTHERN
CLAYTON...SOUTHERN ROCKDALE AND EASTERN DOUGLAS COUNTIES. THE STORMS
WERE MOVING NORTHEAST AT 20 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.